OR WAIT null SECS
Codeine use for child tonsillectomies is being scrutinized after the surprise death of a Canadian child whose system metabolized codeine into morphine at an abnormally high rate.
Patients who metabolize codeine into morphine abnormally quickly at special risk
A report from the University of Western Ontario, Canada, being published in the Aug. 22 issue of The New England Journal of Medicine warns that codeine following a tonsillectomy could be fatal for some children.
Gideon Koren, Ivey chair in molecular toxicology at the Schulich School of Medicine & Dentistry at the university, zeroed in on the danger after investigating the death of a 2-year-old boy following a relatively easy operation to remove his tonsils. Koren is a pediatrics professor at Western and the University of Toronto, Ontario, and director of the Motherisk program at the Hospital for Sick Children in Toronto.
In this case, the toddler had a history of snoring and sleep-study confirmed sleep apnea. He was taken to an outpatient clinic, had the operation, and was taken home.
The mother was given syrup of codeine and instructed how to administer it. On the second night, the child developed a fever and wheezing, and he was found dead the next morning. Tests showed the mother had given the proper dosage, yet the child's body had high levels of morphine. The coroner asked Koren to look at the case.
"The sudden death of a healthy child was quite sobering because tonsillectomies are done every day, all over North America," says Koren. "And more and more of them are done on an outpatient basis, with the child going home the same day."
The child was found to have an ultra-rapid metabolism genotype that causes the body to process codeine at a faster rate, producing significantly higher amounts of morphine.
Last year Koren published research showing how mothers given codeine for pain following childbirth can pass toxic levels of morphine to their babies though breast milk, if they carry this genotype. Just over 1% of Caucasians carry this gene, but the incidence can be as high as 30% in those of African origin.
Koren has another concern about giving codeine to children following a tonsillectomy for sleep apnea. "If the apnea doesn't go away, codeine will also suppress the child's breathing," he says. "This demonstrates the need to keep children in hospital under surveillance for at least 24 hours to see if the apnea persists."
This story was adapted from one originally published by AHC Media LLC (800-688-2421).